Illinois, 2004

Hail in Illinois, March 20, 2004

March 20, 2004 · NWS PAH · 2 events in 2 counties and zones

A line of thunderstorms formed across southern Illinois, near a line from Carbondale to Harrisburg, and then moved south. A couple of the storms in this line produced large hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms formed across southern Illinois, near a line from Carbondale to Harrisburg, and then moved south. A couple of the storms in this line produced large hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 8:57 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 20, 8:57 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...DELAYED TRANSMISSION
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CST SAT MAR 20 2004

.DISCUSSION...
CURRENT RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS WITH POTENTIAL
FOR UP TO DIME SIZE HAIL POSSIBLE THIS MORNING OVER SRN ILLINOIS.

CURRENT CONVECTION FIRING IN VICINITY OF SURFACE CONVERGENCE
BOUNDARY..POOLING UPPER 50/LOWER 60 DEWPOINTS ACROSS SWRN IL/SERN MO
THIS AM. GOES SOUNDER IMAGES ALSO HINTING THAT THIS AREA HAS LIFTED
INDEXES OF -2 TO -3...AND PRECIPITABLE WATER VALUES OF 1 TO 1.2
INCHES. THUS...SMALL HAIL AND BRIEF HEAVY RAIN A POSSIBILITY.

00Z UPPER AIR CHARTS SHOWED MINOR SW-NE ORIENTED MOISTURE AXIS AT
925 MB. A WEAK VORT CENTER DEPICTED ON 50H CHART OF CENTRAL MO
HELPED TO ISENTROPICALLY LIFT HIGH STRATUS DECK OVER SERN MO/WRN
IL/WRN KY THIS MORNING AND AIDED IN DEVELOPING SHOWERS AND
THUNDERSTORMS OVER AND ELEVATED WARM FRONT ALONG THE EASTERN END OF
OUR CWA. CONVECTION FIRED TO THE EAST AROUND 8Z AND WEAKENED AS IT
MOVED EAST.

THE EASTERN LIMB OF DEEPER/LONGER AXIS OF MOISTURE WAS NOTED FROM
WRN MO TO MI OVERNIGHT...AND WILL CONTINUE TO TRANSLATE EWD TODAY.
RUC/AVN GUIDANCE APPEARS TO BE DOING FAIRLY WELL WITH TIMING OF
PRE-FRONTAL CONVECTION...AND HIGHER MOISTURE INFLUX INTO SERN
MO/SERN IL. KEPT GENERAL TRANSITION OF CONVECTION FROM NW TO SE
TODAY PER YESTERDAYS GRIDDED FORECAST...CLEARING OUT ANY PCPN OVER
MOST OF THE FORECAST AREA BY THIS EVENING.

MINOR TIMING CHANGES WERE MADE TO HAZARDOUS WEATHER OUTLOOK TO
ACCOMODATE FOR EARLIER ONSET OF SEVERE WEATHER POTENTIAL TODAY.

OTHERWISE...LITTLE CHANGE TO TEMPERATURE FORECAST TODAY THROUGH
MONDAY...EXCEPT FOR TIMING OF MAX TEMPS TODAY.

ENSEMBLE MEAN HEIGHTS/QPF/RH STILL SUGGEST A SMALL CHANCE FOR
SHOWERS AND A FEW THUNDERSTORMS ON THU AS SURFACE RIDGE MOVES EAST
OF THE FORECAST AREA. ALTHOUGH LOWERED DURING FRIDAYS
FORECAST...KEPT SLIGHT CHANCE POPS IN PLACE FOR WESTERN TWO-THIRDS
OF THE REGION.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

SMITH
Hazardous weather outlook, Mar 20, 1:30 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST SAT MAR 20 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
130 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CHANCE OF THUNDERSTORMS PERSISTS OVER MOST OF THE FORECAST AREA
THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ALONG AND SOUTH OF
A LINE FROM PERRYVILLE MISSOURI TO PRINCETON INDIANA.

ANOTHER LINE OF THUNDERSTORMS WAS PROGRESSING ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS EARLY THIS AFTERNOON. ELEMENTS WITHIN
THIS LINE MAY STILL BECOME SEVERE...WITH THE POTENTIAL FOR LARGE HAIL
AND DAMAGING WIND. THE GREATEST RISK AREA FOR SEVERE WEATHER WILL BE
OVER SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND EXTREME WESTERN
KENTUCKY.

NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE
REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA
THIS AFTERNOON AND EARLY THIS EVENING.

RJP

In the hours before

Local storm report, Mar 20, 10:53 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             OWENSBORO               37.76N 87.12W
03/20/2004  0.88 INCH        DAVIESS            KY   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Mar 20, 12:31 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             MURRAY                  36.61N 88.32W
03/20/2004  0.25 INCH        CALLOWAY           KY   EMERGENCY MNGR

&&

WIELGOS
Local storm report, Mar 20, 12:31 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FROM AM TO PM
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             MURRAY                  36.61N 88.32W
03/20/2004  0.25 INCH        CALLOWAY           KY   EMERGENCY MNGR

&&

WIELGOS
Local storm report, Mar 20, 12:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
03/20/2004                   CALLOWAY           KY   EMERGENCY MNGR

            WATER OVERFLOWING SEVERAL ROADS IN MURRAY...INCLUDING 4TH
            STREET...HWY 121 AND SYCAMORE STREET.

1230 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
03/20/2004                   CALLOWAY           KY   EMERGENCY MNGR

            IN EXCESS OF 8 INCHES OF WATER OVER THE ROAD AT 6TH
            STREET AND POPLAR IN MURRAY.

&&

WIELGOS
Local storm report, Mar 20, 1:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 N CADIZ               36.93N 87.82W
03/20/2004  0.75 INCH        TRIGG              KY   PUBLIC

&&

WIELGOS
Local storm report, Mar 20, 1:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             5 SW NEELYVILLE         36.51N 90.57W
03/20/2004  0.88 INCH        BUTLER             MO   TRAINED SPOTTER

&&

WIELGOS

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Union

When
March 20, 1:45 PM CST
Where
Union County, Alto Pass
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -89.333

Hail, Saline

When
March 20, 2:11 PM CST
Where
Saline County, Carriers Mills
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -88.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386979, 5386980.